Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 18, 2003, 5:13 PM EDT for Gladwin County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 18, 2003, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Gladwin County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246 WUUS53 KAPX 182113 SVRAPX MIC051-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 513 PM EDT WED JUN 18 2003 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 545 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SKEELS...OR ABOUT 10 MILES NORTH OF GLADWIN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH... HOCKADAY AROUND 520 PM EDT GLADWIN AROUND 525 PM EDT WOODEN SHOE VILLAGE...WINEGARS AROUND 540 PM EDT ALBRIGHT SHORES AROUND 545 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4423 8449 4409 8466 4382 8429 4399 8408 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 18, 3:20 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 320 PM EDT WED JUN 18 2003 THE LATEST APX 88D SHOWS ISOLATED/SCATTERED CONVECTION LOCATED OVER NORTHEAST LOWER MICHIGAN...WHILE THE REST OF EAST UPPER AND NORTHWEST LOWER MICHIGAN SHOWED DRY CONDITIONS. REGIONAL RADAR SHOWS SCATTERED CONVECTION OVER SOUTHERN LAKE MICHIGAN AND EASTERN WISCONSIN...ALONG WITH ISOLATED CONVECTION OVER PORTIONS OF WESTERN AND CENTRAL UPPER MICHIGAN. THE LATEST SURFACE CHART SHOWS A LOW PRESSURE SYSTEM LOCATED EAST OF JAMES BAY...WITH A SURFACE TROUGH EXTENDING INTO THE GREAT LAKES...ALIGNED FROM AROUND APN TO MKG. CURRENT MODEL DATA WAS IN GOOD AGREEMENT WITH THE FRONTAL BOUNDARY MOVING OVER THE EASTERN LAKES THIS EVENING...ALONG WITH SURFACE AND UPPER LEVEL RIDGING MOVING INTO THE LAKES FOR THE WEEKEND. THE MAIN FORECAST QUESTIONS THIS PACKAGE WILL BE THE LINGERING CHANCE OF PCPN TONIGHT...HIGH TEMPS LAKE BREEZES AND WIND SPEEDS FOR THURSDAY. TONIGHT...THE CONVECTION CURRENTLY AFFECTING THE NORTHEAST PORTIONS OF THE FORECAST AREA...HAS FORMED AT THE NOSE OF A TIGHT THTE MOISTURE GRADIENT. 850 DEW PTS IN THE THTE RIDGE...HAVE INCREASED FROM AROUND 4C TO 8C THIS AFTERNOON. ADDITIONAL SUPPORT FOR CONVECTION THIS EVENING ACROSS THE NORTHERN LAKES...WILL BE STEEPENING MID LEVEL LAPSE RATES (700/500 INCREASING TO 6.5 C/KM) AS 500 MB TEMPERATURES COOL TO -17C AND SURFACE TEMPS WARM INTO THE UPPER 70S. LIFT THROUGH THE EVENING WILL BE WITH CONVERGENCE ALONG THE SFC FRONT...ALONG WITH MID LEVEL CONVERGENCE IN ADVANCE OF A 500 MB VORT MAX/TROUGH SWINGING OVER THE NORTHERN LAKES EARLY THIS EVENING. THE LATEST LAPS DATA SHOWS CAPES AWAY FROM THE INFLUENCE OF THE GREAT LAKES...TO BE BETWEEN 300 AND 700 J/KG OVER THE NORTHERN LAKES REGION. OVERALL DUE TO THE LATEST RADAR AND SATELLITE TRENDS AND MODEL DATA...WILL MENTION SOME SHOWERS AND THUNDERSTORMS OVER MUCH OF NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN THROUGH THE EVENING. THE BEST CHANCE OF CONVECTION INTO THE EVENING WILL BE ALONG THE LAKE HURON SHORELINE...WHERE LAKE BREEZE FORMATION WILL ENHANCE LOW LEVEL CONVERGENCE TONIGHT. OVERNIGHT A LARGE AREA OF HIGH PRESSURE WILL MOVE OVER THE STATE FROM THE UPPER MIDWEST... WITH 850/500 MB QVECTORS SHOWING A DIVERGENT PATTERN DEVELOPING OVER MUCH OF THE FORECAST AREA BY 12Z THURSDAY. THEREFORE WILL MENTION CLEARING SKIES OVERNIGHT AS MODEL SOUNDINGS AND MOISTURE PROGS SHOW 850/700 AND 700/500 MB RH DROPPING TO UNDER 40 PERCENT. THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WILL BE FIRMLY IN PLACE ACROSS THE ENTIRE GREAT LAKES REGION AND UPPER MIDWEST THRU THURSDAY NIGHT. UPPER RIDGING AND 500MB ANTI CYCLONIC FLOW WILL CONTINUE TO BUILD EAST OVER THE STATE FROM THE UPPER MIDWEST THROUGH THE DAY...WITH 850/700 AND 700/500 MB QVECTORS SHOWING A DIVERGENT PATTERN OVER THE ENTIRE FORECAST AREA. MODEL SOUNDINGS AND MOISTURE PROGS SHOW PLENTY OF DRY AIR LINGERING OVER THE STATE THROUGH THE AFTERNOON AND INTO FRIDAY...AS 850/700 AND 700/500MB RH REMAINS AROUND 30 PERCENT. SLIGHTLY COOLER AIR IS FORECAST OVER THE GREAT LAKES INTO FRIDAY...AS TEMPS BEHIND THE SURFACE AND UPPER TROUGHS DROP TO AROUND 5C/6C AT 850 AND TO -17C AT 500 MB. OVERALL WILL MENTION AFTERNOON HIGHS IN THE UPPER 60S TO LOWER 70S. WILL BUMP UP WINDS SOME ON THURSDAY TO AROUND 15 TO 20MPH...AS MODEL SOUNDINGS SHOW GOOD MIXING THROUGH 950 MB DUE TO COLDER AIR ALOFT. THE 950 MB WINDS ARE PROGS TO BE AROUND 25 KTS. WILL KEEP MOSTLY CLEAR SKIES IN THE FORECAST ACROSS EAST UPPER AND NORTHWEST LOWER MICHIGAN OVERNIGHT. FRIDAY THROUGH WEDNESDAY...A LARGE AREA OF HIGH PRESSURE WILL REMAIN OVER THE GREAT LAKES REGION FRIDAY THROUGH THE WEEKEND. ADDITIONAL SUBSIDENCE THROUGH SUNDAY WILL BE SUPPLIED BY AN UPPER RIDGE EXTENDING UP THROUGH THE LAKES REGION AND INTO WESTERN ONTARIO. 850MB TEMPS WILL WARM FROM AROUND 12C SATURDAY...TO AROUND 15C SUNDAY SO WILL MENTION HIGHS IN THE LOWER TO MID 80S INTO MONDAY. A STORM SYSTEM WILL CONTINUE TO DEVELOP OVER THE CENTRAL PLAINS SUNDAY AND MONDAY...MOVING INTO WESTERN WISCONSIN MONDAY NIGHT. MOISTURE ADVECTION WILL INCREASE OVER THE WESTERN LAKES MONDAY NIGHT AND TUESDAY. HOWEVER WILL KEEP THE FORECAST AREA DRY UNTIL TUESDAY ...UNTIL THE STORM SYSTEM MOVES INTO THE WESTERN LAKES. WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY... AS THE STORM SYSTEM REMAINS LOCATED OVER THE WESTERN LAKES REGION. .APX...NONE. SWR/SULLIVAN
Hazardous weather outlook, Jun 18, 4:25 PM EDT, 48 minutes before
MIZ008-015>036-041-042-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST LOWER MICHIGAN THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SOME STORMS MAY CONTAIN PEA SIZED HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE TUESDAY OVER NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.